Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Pocatello, ID

April 21, 2011Franklin County, Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 21, 2011, 1:39 PM MDT for Franklin County, Oneida County, Idaho. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2011, 1:39 PM MDT (19:39 UTC)
Expired
Apr 21, 2011, 2:14 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Franklin County, ID, Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 99 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:57 PM MDTHAIL 0.25Preston, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS55 KPIH 211939
SVRPIH
IDC041-071-212030-
/O.NEW.KPIH.SV.W.0008.110421T1939Z-110421T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF PRESTON...
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...

* UNTIL 230 PM MDT

* AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF PRESTON TO
  15 MILES SOUTHWEST OF FRANKLIN...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   PRESTON AND  FRANKLIN...

LAT...LON 4200 11212 4212 11216 4232 11180 4201 11177
      4199 11178
TIME...MOT...LOC 1939Z 220DEG 49KT 4213 11203 4192 11195

$$

HEDGES
1 follow-up statement
233 
WWUS55 KPIH 212014
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
214 PM MDT THU APR 21 2011

IDC041-071-212024-
/O.CAN.KPIH.SV.W.0008.000000T0000Z-110421T2030Z/
ONEIDA ID-FRANKLIN ID-
214 PM MDT THU APR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN AND EXTREME 
SOUTHEASTERN ONEIDA COUNTIES IS CANCELLED...

LAT...LON 4200 11212 4212 11216 4232 11180 4201 11177
      4199 11178
TIME...MOT...LOC 2014Z 220DEG 49KT 4249 11162 4228 11154

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:27 PM MDT, 12 minutes earlier.

Area forecast discussion, Apr 21, 1:27 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT THU APR 21 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. MULTIPLE BANDS OF CONVECTION
MOVING ACRS THE FCST AREA THIS AFTN. SOME OF THE CELLS ARE PRODUCING
GUSTY WINDS AND SMALL HAIL. THE LAST BAND OF CONVECTION IS WITH THE
COLD FRONT MOVING INTO THE CENTRAL PART OF THE FCST AREA. GUSTY
WINDS CAN BE EXPECTED WITH ANY OF THE TSTMS THIS AFTN. AS THE COLD
FRONT PASSES...SW WINDS WILL BECOME STRONG. HAVE ADDED THE EASTERN
MAGIC VALLEY TO THE EXISTING WIND ADV. WINDS WILL BEGIN TO DIMINISH
THIS EVE. THE FRONT WILL EFFECTIVELY BLOW OUT THE PRECIP FROM THE
FCST AREA TONIGHT...WITH LINGERING SNOW SHOWERS IN THE EASTERN
HIGHLANDS. AS A SMALL CLOSED UPPER LOW DROPS DOWN TO THE DIVIDE ON
FRI...A FEW SHOWERS WILL BE POSSIBLE FRI AFTN OVER THE CEN MTNS AND
EASTERN HIGHLANDS. THE SOUTHERN STREAM TROF IS NOW MOVING SOUTH OF
THE CWA ON SAT AND SUN...SO HAVE REDUCED THE POPS FOR SUN. HEDGES

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. NOT MANY CHANGES MADE TO
THE EXTENDED FORECAST TODAY. IT APPEARS THAT WE WILL SEE A SOMEWHAT
PROGRESSIVE PATTERN WITH PERIODIC STORMS MOVING THROUGH KEEPING US
COOL AND ON THE WET SIDE. THE ECMWF AND GFS ARE STILL SHOWING A FEW
ISSUES WITH TIMING BUT THAT IS EXPECTED THAT FAR OUT.  KEYES

&&

.AVIATION...RAIN/SNOW SHOWERS ALONG TSTORMS CONTINUE TO WORK
NORTHEAST ACROSS THE AREA THIS AFTERNOON.  BY TONIGHT...WE WILL SEE
MOST OF THE ACTIVITY MOVING INTO THE EASTERN MOUNTAINS. A MIX OF
FLYING CONDITIONS CAN BE EXPECTED INTO THE EARLY EVENING AT ALL TAF
SITES. BY TONIGHT...WEATHER CONDITIONS WILL CALM DOWN WITH SOME
LOCALLY GUSTY SOUTHWEST WINDS WITH CLOUDS QUICKLY THINNING OUT.
KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
IDZ020-021.

&&
Hazardous weather outlook, Apr 21, 4:32 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
432 AM MDT THU APR 21 2011

IDZ017>025-031-032-221045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
432 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT IS MOVING THROUGH EASTERN IDAHO TODAY. A WIND
ADVISORY HAS BEEN ISSUED FOR THE SNAKE RIVER PLAIN FROM 2 PM TO 9
PM. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL FALL TODAY WITH
SNOW LEVELS BETWEEN 5 AND 6 THOUSAND FEET. 2 TO 4 INCHES MAY FALL
ABOVE 6 THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL LIKELY BE SOME RAIN AND SNOW IN THE SUNDAY THROUGH
MONDAY TIME PERIOD. OTHERWISE IT SHOULD BE DRY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Apr 21, 12:26 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1226 PM MDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             IDAHO FALLS             43.49N 112.04W
04/21/2011  M0.25 INCH       BONNEVILLE         ID   BROADCAST MEDIA

            BROADCAST METEOROLOGIST AT KIFI REPORTS PEA SIZE HAIL

&&

CHATTINGS
Local storm report, Apr 21, 12:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1233 PM MDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             1 N POCATELLO           42.89N 112.47W
04/21/2011  M0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            OUTSIDE THE COSTCO IN POCATELLO

&&

CHATTINGS
Special weather statement, Apr 21, 12:39 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1239 PM MDT THU APR 21 2011

IDZ021>024-211930-
CARIBOU ID-ONEIDA ID-POWER ID-BANNOCK ID-FRANKLIN ID-
1239 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 130 PM MDT

AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
NEELEY TO 10 MILES WEST OF BUIST TO 7 MILES NORTHWEST OF
SNOWVILLE..AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   BUIST AND  CRYSTAL...
   RIDGEDALE...
   HAWKINS AND  PLEASANTVIEW...
   PORTNEUF...
   INKOM... ARIMO... DOWNEY... MALAD CITY... MCCAMMON AND
   VIRGINIA...
   CHERRY CREEK...
   SWANLAKE...

LAT...LON 4199 11284 4237 11269 4276 11284 4288 11207
      4243 11185 4241 11190 4231 11190 4201 11204
TIME...MOT...LOC 1838Z 267DEG 38KT 4268 11270 4237 11257
          4205 11274

HEDGES
Local storm report, Apr 21, 1:02 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
102 PM MDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             2 SSE LORENZO           43.70N 111.86W
04/21/2011  M0.25 INCH       JEFFERSON          ID   TRAINED SPOTTER

&&

CHATTINGS
Special weather statement, Apr 21, 1:13 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
113 PM MDT THU APR 21 2011

IDZ019-020-023-032-212000-
CLARK ID-TETON ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE
ID-MADISON ID-FREMONT ID-
113 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ARCO TO 10 MILES SOUTH OF TERRETON TO 6 MILES NORTHEAST OF
GOSHEN..AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   BERENICE... LEWISVILLE... MUD LAKE... ROBERTS... TERRETON AND
  UCON...
   LORENZO... MENAN... NORTHWEST INL... RIGBY AND  RIRIE...
   ARCHER... HAMER AND  MONTEVIEW...

LAT...LON 4413 11257 4411 11171 4374 11122 4331 11192
      4369 11241 4370 11327
TIME...MOT...LOC 1913Z 230DEG 55KT 4376 11304 4375 11231
          4344 11190

HEDGES
Local storm report, Apr 21, 1:23 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
123 PM MDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     MINIDOKA                42.75N 113.49W
04/21/2011  M52.00 MPH       MINIDOKA           ID   MESONET

1247 PM     TSTM WND GST     17 W ABERDEEN           42.99N 113.18W
04/21/2011  M63.00 MPH       POWER              ID   MESONET

1250 PM     TSTM WND GST     ATOMIC CITY             43.44N 112.81W
04/21/2011  M64.00 MPH       BINGHAM            ID   MESONET

1250 PM     TSTM WND GST     10 SSW SOUTHWEST INL    43.40N 113.02W
04/21/2011  E58.00 MPH       BUTTE              ID   MESONET

&&

CHATTINGS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:30 AM MDTWind AdvisoryPIH19 hr
Apr 21, 9:50 AM MDTSpecial Weather StatementPIHButte40 min
Apr 21, 11:10 AM MDTSpecial Weather StatementPIHJefferson50 min
Apr 21, 11:32 AM MDTSpecial Weather StatementPIHMinidoka43 min
Apr 21, 11:34 AM MDTSpecial Weather StatementPIHFremont41 min
Apr 21, 12:39 PM MDTSpecial Weather StatementPIHBannock, Oneida51 min
Apr 21, 1:13 PM MDTSpecial Weather StatementPIHJefferson, Madison47 min
Apr 21, 4:42 PM MDTSpecial Weather StatementPIHClark33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.